Alert archive / Maine / Storm Warnings in 2022

Storm Warning 6, NWS Caribou, ME

September 23, 2022

NWS Caribou, ME issued this storm warning at Sep 23, 2022, 3:24 AM EDT. It took effect at Sep 24, 2022, 12:00 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2022, 3:24 AM EDT (07:24 UTC)
In effect from
Sep 24, 2022, 12:00 AM EDT
Expired
Sep 24, 2022, 12:02 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this storm warning went out at Sep 22, 11:23 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 22, 11:23 PM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Caribou ME
1123 PM EDT Thu Sep 22 2022

.SYNOPSIS...
High pressure will build to our west Friday into Saturday as
Hurricane Fiona tracks through the eastern Maritimes. High
pressure will slide to our south on Sunday while the remnants of
Fiona track into Labrador. Low pressure will approach from the
west on Monday then lift north of the area Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
11:20 PM Update...Some bands of showers continue over eastern
areas but are diminishing. Clouds are beginning to break up a
bit over central and southern areas. Forecast remains on track.
Only minor change was to raise temps a degree or two, mostly in
southern sections, through the overnight period.

Previous discussion:
Rain persists across the forecast area as the cold front
continues to drop southward towards the coast. Rain may be heavy
at times along the coast in the presence of the FROPA, and
precipitation will taper off as the surface boundary pushes
offshore. Weather will turn drier overnight behind the cold
front, though winds will turn NW and advect cooler air into the
region. Low temperatures tonight will fall into the 40s across
most of the forecast area.

The pressure gradient aloft will begin to tighten greatly on
Friday as high pressure works its way into New England and the
low pressure which is currently Hurricane Fiona makes its way
into the Canadian Maritimes. As this gradient increases, high
winds will be mixed to the surface, especially beginning Friday
afternoon, and gusts will increase to around 30 mph. These NW
winds will continue to advect cold air into the region, and a
brisk day is on tap with high temperatures only reaching into
the lower 50s across the majority of the forecast area.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Main story during the short-term period will be Hurricane Fiona.
The latest forecast has the storm transitioning to a powerful
extratropical cyclone before making landfall near Cape Breton,
Nova Scotia on Saturday morning. This track will keep the
precipitation shield east of the forecast area, but an isolated
shower cannot be ruled out in far eastern areas.

However, Fiona’s circulation will expand as it transitions to an
extratropical cyclone, which will bring strong, gusty northwest
winds Friday night and Saturday. Wind gusts of 45 mph, with a
few gusts possibly reaching or even exceeding 50 mph are
forecast across Eastern Aroostook County, Northern and Central
Penobscot County, and over Downeast Maine. These winds are
capable of downing trees and knocking out power, especially as
leaves are still on the trees and the ground is saturated from
recent rainfall. As such, a High Wind Watch has been issued for
these areas Friday night through early Saturday evening. Further
west, winds will not be quite as strong, but wind gusts up to 40
mph are expected. These winds still have the potential to
produce some power outages. Winds will subside Saturday night as
Fiona pulls away to the north.

With the northwest winds, temperatures will be chilly Friday
night and Saturday. Expect lows Friday night in the upper 30s
across the north, with 40s elsewhere. High temperatures on
Saturday will be in the 50s across most of the area, with 60s
near the coast due to downsloping winds. Temperatures will
moderate to near normal on Sunday as milder air aloft advects
into the region.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A low pressure system a will track northwest of the area Sunday
night and Monday, bringing with it the threat of rain.
Confidence is relatively high, so went with likely pops over
much of the area on Monday. Kept high chance to likely pops
across the north Monday evening across the north as rain showers
are expected to hang on longer there. An upper-level low will
trail this low pressure system, so the chance of showers will
continue through Tuesday and Wednesday. Models show high
pressure building into the area on Thursday, bringing some dry
weather. Temperatures are forecast to be near normal Monday and
Tuesday, then fall below normal Wednesday and Thursday behind
the upper-level low.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Variable conditions this evening, but trending to
MVFR at most of the terminals as the rain ends. NW wind
increasing to 10 to 15 knots tonight. Conditions improving to
VFR Downeast overnight and MVFR/VFR north overnight, persisting
through the day on Friday. NW winds will increase through the
day on Friday, with gusts of 25 to 30 kts developing by Friday
evening. LLWS possible at all terminals by Friday evening, but
beyond the current Taf forecast.

SHORT TERM:

Fri night-Sat...VFR. NW 10-25kts with gusts 30-40kts, possibly
higher.

Sat night...VFR. WNW 5-15kts with gusts to 15-25kts.

Sun...VFR. W 10-20kts.

Sun night-Mon night...MVFR/IFR in rain showers. S 5-10kts.

Tue...VFR/MVFR. Chance of rain showers. SW 5-10kts.

&&

.MARINE...
NEAR TERM: The wind will begin to ramp back up early Friday
morning as current Hurricane Fiona tracks towards eastern Nova
Scotia. Swell will increase through the day on Friday while
winds build to 35 kts over the coastal waters. Winds and seas
will continue to build through Friday evening.

SHORT TERM: A Storm Watch is now in effect for Friday afternoon
into Saturday afternoon for coastal waters east of Schoodic
Point as Hurricane Fiona tracks towards eastern Nova Scotia. NW
winds could reach or exceed 48 knots over these waters. Further
west, a Gale Watch remains in effect for wind gusts up to 40
knots. Seas will build from 5 to 7 feet Friday night, to near 10
feet Saturday morning, before diminishing to 5 to 7 feet by
Saturday night. Winds will diminish and seas will subside below
SCA levels by Sunday, and then remain there through early next
week.

&&

.TIDES/COASTAL FLOODING...
Large long period waves will bring the threat of wave runup
issues, mostly at the Saturday morning high tide near 1030am.
It's not really a high astronomical tide nor is any storm surge
anticipated. However, the expected wave period of around 16
seconds and some waves near 10 ft should produce enough power to
create overwash issues on vulnerable roads such as Seawall on
Mount Desert Island and some erosion at beaches such as Rogue
Bluffs.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Watch from late Friday night through Saturday
     evening for MEZ002-005-006-011-016-017-029-030-032.
MARINE...Storm Watch from Friday afternoon through Saturday afternoon
     for ANZ050.
     Gale Watch from Friday afternoon through Saturday afternoon
     for ANZ051-052.

&&

Near Term...AStrauser/CB/Bloomer
Short Term...Clark
Long Term...Clark
Aviation...AStrauser/CB/Clark
Marine...AStrauser/CB/Clark
Tides/Coastal Flooding...MW
Hazardous weather outlook, Sep 23, 3:18 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
318 AM EDT Fri Sep 23 2022

MEZ002-005-006-011-015>017-032-240730-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
318 AM EDT Fri Sep 23 2022

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-031-240730-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
318 AM EDT Fri Sep 23 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-240730-
Coastal Hancock-Coastal Washington-
318 AM EDT Fri Sep 23 2022

...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM EDT
SATURDAY...
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ051-052-240730-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
318 AM EDT Fri Sep 23 2022

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-240730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
318 AM EDT Fri Sep 23 2022

...STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Sep 22, 9:32 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
932 PM EDT THU SEP 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       ROQUE BLUFFS            44.61N 67.48W
09/22/2022  M3.00 INCH       WASHINGTON         ME   PUBLIC

&&
Local storm report, Sep 22, 9:33 PM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
933 PM EDT THU SEP 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HEAVY RAIN       3 SE BROOKLIN           44.24N 68.53W
09/22/2022  M2.94 INCH       HANCOCK            ME   PUBLIC

&&
Local storm report, Sep 22, 10:01 PM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1001 PM EDT THU SEP 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       EASTPORT                44.91N 66.99W
09/22/2022  M2.57 INCH       WASHINGTON         ME   TRAINED SPOTTER

&&

CB
Local storm report, Sep 22, 10:02 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1002 PM EDT THU SEP 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 NNW SOUTHWEST HARBOR  44.29N 68.33W
09/22/2022  M2.15 INCH       HANCOCK            ME   TRAINED SPOTTER

&&

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:13 AM EDTHigh Surf AdvisoryCARHancock, Washington43 hr
Sep 23, 3:22 AM EDTHigh Wind WarningCARAroostook, Hancock, Penobscot, Washington36 hr
Sep 23, 3:22 AM EDTWind AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset, Washington39 hr
Sep 23, 3:24 AM EDTGale WarningCAR36 hr

Nearby

Storm Warnings in Maine, 2022Every storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.